Ask a doctor

Is there a connection between Radiesse and Shingles?

I developed  shingles about a week after an injection of Radiesse.  Is there any connection between developing shingles ( Herpes zoster with postherpetic neuraligia) on my arm and back and an injection of Radiesse on my face?

Doctor Answers (8)

Radiesse and other injectables have no known association with Shingles

+2

As a board-certified dermatologist I take care of many patients with shingles (Herpes Zoster.)  This condition is a re-activation of the chicken pox virus (varicella virus), in one area of the body.  It is thought that a decrease in immunity may allow this reactivation to occur.  There is no known association with Radiesse or other fillers to my knowledge.  An out break of Herpes Simplex Virus (Herpes Zoster's cousin) can occur secondary to trauma, which can include a needle stick, but it would have to occur in the area you were treated to be related.


Laguna Niguel Dermatologic Surgeon
5.0 out of 5 stars 164 reviews

There is no connection between facial Radiesse injections and shingles on the arm

+2

Any injection can potentially stimulate an outbreak of shingles in the area of injection, as shingles can be stimulated by any kind of trauma.

But the shingles eruptions that are stimulated by injections happen in the area of the trauma.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Shingles

+2

Shingles are always tricky.  We ask patients with injectables who have a history of Shingles to be on Valtrex 1 week prior.  Not sure where you are in your outbreak but get on Valtrex 500mg and hopefully the symptoms will subside.

Edward J. Bednar, MD
Charlotte Plastic Surgeon
5.0 out of 5 stars 39 reviews

You might also like...

Dermal Filler Injection May Cause Herpes Reactivaton

+1

The shingles outbreak (herpes zoster) on your arm and back is a reactivation of the varicella virus, and is unrelated to the Radiesse injection that you had. Although we do not know the exact mechanism, it is thought that a decrease in immune function may help activate a shingles out break.

Cold sores (herpes labialis) are caused by the herpes simplex virus and can commonly occur following dermal filler injection in the lip or lower face. Any individual who has a history of cold sores, and is undergoing a facial treatment that involves some sort of trauma (facial, microdermabrasion, chemical peel, dermal filler injection, laser, etc.) should receive treatment with an anti-viral medication (e.g. Valacyclovir [Valtrex]) prior to beginning the treatment. Typically this anti-viral treatment is initiated a day or two before the procedure, continued the day of the procedure, and completed a day or two after the procedure.

Kenneth Dembny, II, MD
Milwaukee Plastic Surgeon
5.0 out of 5 stars 17 reviews

Association Between Radiesse and Shingles

+1

Fortunately, there is no association between having an injection of Radiesse in your face and developing shingles on your arm and back.

 

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Radiesse and Shingles

+1

There is no direct cause for shingles from an injection of Radiesse on the face. Shingles is a reactivation of the chicken pox virus.

Edward E. Dickerson, IV, MD
Fayetteville Facial Plastic Surgeon
5.0 out of 5 stars 49 reviews

Radiesse does not cause shingles

+1

There is no direct cause for shingles from an injection of  radiesse on the face. Shingles can only occur if you had been exposed to chicken pox virus years ago and the virus then remains dormant along the roots of the nerves from peripheral nervous system along the spine, whether head or back.  The virus wakes up or is reactivated for different reasons and then spreads along the nerve pathway from the spine to the skin area that it supplies for sensation. The rash then can be seen a couple of days after the pain starts.  A few reasons for reactivation is a general decrease in your immune system. The immune system keeps the virus in check, but if you are seriously ill, very fatigued, take immunosuppressive medication, have an immunosuppressive infectious disease, very stressed emotionally, the immune system is compromised and the reactivation can develop.

The develoment of shingles should be a mere coincidence and not a result of the Radiesse injections.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Radiesse and Shingles

+1

Greetings~

I'm sorry to hear about your outbreak of shingles.  I don't know of any correlation between Radiesse and Shingles (a reactivation of the chicken pox virus).  Shingles can occur after significant stress or when the immune system is suppressed or compromised.  It is not uncommon for patients that have a history of Herpes Simplex Virus (Cold Sores) around the mouth to experience an outbreak after injections to the lip area with fillers.  This can be avoided by treating with oral anti-virals such as Valtrex, Acyclovir or Famvir prior to or immediately after treatment around the mouth area.

Good luck~

Dr. Grant Stevens    

Grant Stevens, MD
Los Angeles Plastic Surgeon
4.5 out of 5 stars 67 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.